A 35-year-old woman was hospitalized for anemia 2/2 sickle cell disease, she is receiving 2 units of PRBC. After her 1 st unit of blood she developed a temp of 38.3 °C (101.0°F). She has no other symptoms.
On exam she appears anxious but her vital signs are stable with Bp 120/70mmHg, HR 80bpm 18cpm Pox 98% 0n RA
She has no skin rash and her urine color is amber
What are your differential diagnosis and how would you manage this pxt?
A 35-year-old woman was hospitalized for anemia 2/2 sickle cell disease, she is receiving 2 units of PRBC. Her 1 st unit of blood was transfused without events but 5minutes into her 2 nd unit, She complains of new flank pain and fever.
On exam she appears very anxious, diaphoretic and in acute distress, she is febrile to 38.8C with Bp 100/60mmHg, HR 101 bpm, 18cpm, Pox 98% 0n RA
She has no skin rash but is oozing out of IV sites and her urine color is now reddish brown.
Labs: elevated Bun/creat, increased PTT, PT and decreased HCT.
What is the diagnosis and how would you manage this patient?
Usually due to senescent Ab response on re-exposure to a foreign red cell
History of previous pregnancy, transfusion or transplant
Usually extra vascular and is less severe than acute
Other Abs often Rh and Kidd
Falling HCT, low grade fever, slight increase in indirect bili, spherocytes on
New +DAT and new Ab test when new blood is ordered
None in the absence of rapid hemolysis
Avoid offending Ag in future tranx
Anaphylactic reactions - life threatening emergency -Occurs within a few seconds to minutes following tranx -Characterized by rapid onset of anaphylaxis -Can occur with all blood products but generally unseen with serum albumin, plasma protein fractions or coagulation factors Incidence 1 in 20-50 thousand Mechanism Presence of class specific IgG and anti IgA abs in pxts who are IgA def -Selective IgA def is fairly common, occurring in 1/300-500 people but majority of them do not develop Abs -Ahaptoglobinemia with antihaptoglobin Abs is similar and occur primarily in East Asian Treatment As in all cases of anaphylaxis: stop tranx, epi 0.3ml of 1.1000 soln IM Consider IV epinephrine drip ABC +/- pressor support
Prevention Establish diagnosis: usually after the fact Use IgA def products for all further tranx (extra washed red cells or platelets) Urticarial reactions -Allergenic products in blood products activates IgE in recipient leading to histamine release from mast cells and basophils - Only rxn in which tranx can be resumed -Give benadryl 25-50mg IV/PO if urticaria is extensive
30 year old kidney transplant recipient on chronic Immunosupressive therapy admitted for anemia and received 2 units of non irradiated PRBC from his sister 3 days ago develops skin bullae, diarrhea and abdominal cramps
VS: notable for low grade fever of 37.9C otherwise normal
PE: Jaundice, swollen skin with multiple bulla
Labs; new thrombocytopenia, elevated LFT, increased bilirubin.
Very rare (0.1-1%) complication seen in Immuno-compromised individuals esp in solid tumor cancer pxts on chemo, but can occur with acute/chronic leukemia, lymphomas, new borne with erythroblastosis fetalis and transplant pxts
Different from transplant GVHD by it’s effect on bone marrow (BM aplasia)
It occurs in immuno-compromised recipients of blood products from donors with identical HLA haplotypes. They are heterozygous for a HLA haplotype for which the donor is homozygous .e.g. genetically identical relatives
HLA ag are shared by donor and recipient, thus donor lymphocyte are engrafted by recipient because they are the only Ag seen by the host.
On the flip side the donor lymphocytes view the recipient’s tissues as foreign leading to immunologic activation and GVHD.
A 35-year-old woman was hospitalized for thrombotic thrombocytopenic purpura for which she underwent therapeutic plasma exchange with fresh frozen plasma. After 7 days of treatment, she had improved sufficiently to allow for weaning from daily transfusions; however, at the conclusion of plasma exchange, she developed a cough and a temperature of 38.3 °C (101.0 °F), with progression of respiratory symptoms to severe dyspnea, with some wheezing.
On physical examination, the blood pressure is 120/80 mm Hg. There is no rash or hives. She is tachycardic and cyanotic on cardiopulmonary examination. Oxygen saturation is 80% on room air, and a blood gas study shows an arterial PO2 of 55 mm Hg. A chest radiograph reveals diffuse opacifications of both lungs and a normal-sized heart and no pleural effusion.
Which of the following is the most likely cause for this patient's reaction?
1 st hit is an underlying pulm pathology that leads to localization of neutrophils in the pulm vasculature 2 nd hit is the transfusion of blood products containing sensitized neutrophils Ab leading to release of vasoactive Cytokine and pulm edema
Leading cause of transfusion related fatalities in the USA
Acute fluid overload: ↑ JVP, ↑SBP and widened pulse pressure during dyspneic episode, ↑ pulm vascular markings on CXR
Hemolytic transfusion rxns
IgA mediated anaphylaxis in IgA def patients
Management -Mostly supportive with abrupt resolution in symptoms within a few days -A majority of patients may require mechanical ventilation -Diuretics play no role in management since it is microvascular damage and not due to volume. It has been shown to actually worsen TRALI Prognosis Increased risk of recurrence if they receive products from the implicated donor but no risk from other donors
Kleinman S, Caulfield T, Chan P, Davenport R, McFarland J, McPhedran S, et al . Toward an understanding of transfusion-related acute lung injury: statement of a consensus panel. Transfusion. 2004;44:1774-89. [PMID: 15584994] [ PubMed ]
Beauregard P et al . Hemolytic and pseudo- hemolytic reactions: AN overview of hemolytic reactions and the clinical conditions that mimic them. Transfus Med Rev 1994; 8:184
Brittingham, TE et al . Febrile transfusion reactions caused by sensitivity to donor leukocytes and platelets J Am Med Assoc 1957 165:819
Sanders RP et al. A revised classification scheme for acute transfusion reactions. Transfusion 2007 47;621.
Stack G et al; Cytokine generation in stored platelet concentrates; Transfusion 1994
Uhlmann ET et al . Prestorage universal WBC reduction of RBC units does not affect the incidence of transfusion reactions. Transfusion 2001 41; 997
Tobian AA et al . Transfusion premedication: a growing practice not based on evidence.. Transfusion 2007; 78;1337
Murphy MP et al . Prevention of bedside errors in transfusion medicine (PROBE-TM) study: a cluster-randomized, matched-paired clinical areas trial of a simple intervention to reduce errors in the pre transfusion bedside check. Transfusion 2007 47:771
Shimada E et al . Anaphylactic transfusion reactions in haptoglobin-deficient patients with anti-haptoglobin Abs. Transfusion 2002
Vassallo RR : Review IgA anaphylactic transfusion reactions Part 1. Lab diagnosis, incidence and supply of IgA def products. Immune hematol 2004
Kopko PM, Marshall CS, MacKenzie MR, Holland PV, Popovsky MA . Transfusion-related acute lung injury: report of a clinical look-back investigation. JAMA 2002;287:1968-71. [PMID: 11960539] [ PubMed
Toy, P Popovsky et al , Transfusion-related acute lung injury; Definition and review. Crit Care Med 2005: 33:721
References Thank God this nightmare is over!!!!!!!